I started on the generic wellbutrin XL 150 mg two weeks ago for my SAD. Everything is great except severe jaw clenching and tightness. It's so bad I'm thinking of discontinuing it. I've tried every other antidepressant out there. This is my last hope but I can't take the jaw clenching. Will this go away as my body gets used to the medication?
Wellbutrin XL - Will jaw clenching subside with wellbutrin use?
Question posted by smartmama73 on 8 Nov 2014
Last updated on 30 October 2021
No. Try a different brand of bupropion/wellbutrin. Each brand is different. Side effects vary with each brand.
I know the thread is a little old but I figure any information for future inquiries never hurts. So I started wellbutein 300mg (2×150mg pills) extended release a out 8 days ago. Started at 150mg for 5 days then jumped to 300mg. So I noticed the jaw clenching also, but if I remember right, wellbutrin (bupropion) works on your dopamine and norepinephrine receptors. Same as alot of stimulants, including methamphatimes. So I assume that makes it a stimulant, which jaw clenching is common. I've personally started noticing a decrease. But I do feel like sometimes it comes in waves. I did read that there are pretty few cases of chronic permanent jaw clenching that happen. Ultimately I think it depends on the person. For me its slowing down, but maybe to someone less tolerant to stimulants, it could probably be pretty intense I imagine and potentially not go away for quite a long time. Anyway, I hope this helps someone.
I am having the same side effect, but it started 5 days ago.
Everything was great until 4 weeks. This is my 5th week on 150 mg SR once a day Wellbutrin. in addition to TMJ issues, I am having a lot of eyes, head, and neck muscle issues; intense need to twitch every few minutes and an inability for eyes to focus on near and far objects by the evening. I think reducing the dosage will help.
Hi. I like others take Wellbutrin and have the jaw clenching and get severe migraines too. My dr and I both thought it was because of my TD which I've had for about 4 years now. She never told me that it could be from the Wellbutrin. This sheds a new light for that side effect.
I started with Wellbutrin 150mg SR. I had no issues, but it wasn't enough to help with my depression. I started taking the 300mg, which really improved my depression, but my jaw tightened up. I have changed my script 4 times. I've taken the ER and the generic, nothing changes the jaw tightening, unless I take 150mg. Unfortunately I'm going to have to discontinue using Wellbutrin. It works so well, except for the jaw tightening, which I can't live with.
Hi! I just googled to see if jaw clenching and lain was a side effect of the WB and I found this thread. I am in the exact same boat. I just started on it 2 days ago and suddenly I have awful jaw pain.
Did you get relief of did you quit the meds?
Hello!!! i have been on generic wellbutrin before and have recently been put put back on it at 450 mgs with no side effects such as tmj or clenching.
. i woke up this morning with the worst migrane and tmj/gum pain in my life. last time i had this what over a year ago when i was taking aderall 30 mgs three times daily but i would clench mostly during the day not at night. def a tough side effect!! let us know smartmama73 how the coming days and weeks go!
Don"t stop without talking to the doctor first. It is quite likely that this side effect will subside with continued use. Weighing the risk vs benefit is what is important. Your doctor's help is critical to this process.
This is one of those side effects that is concerning and I would suspect when you talk to your dr, he'll discontinue. It can lead to you having this all the time.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.